Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 172, NWS Aberdeen, SD

July 30, 2001Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 30, 2001, 9:08 PM MDT for Dewey County, South Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2001, 9:08 PM MDT (03:08 UTC)
Expired
Jul 30, 2001, 10:15 PM MDT
In force
67 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 7:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3783 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
3.6
Supercell composite
14.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 310309
SVRABR

SDC041-310415-
/NEW.KABR.SV.W.0251.310308-310415/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
908 PM MDT MON JUL 30 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1015 PM MDT

* AT 908 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF LANTRY...OR ABOUT 23
  MILES SOUTHWEST OF EAGLE BUTTE...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANTRY AROUND 930 PM MDT
  PARADE...GREEN GRASS AROUND 945 PM MDT
  RIDGEVIEW...LITTLE MOREAU REC AREA AROUND 1005 PM MDT
  TIMBER LAKE AROUND 1010 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCVY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4484 10178 4469 10163 4481 10078 4503 10073
          4548 10114

HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 7:45 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 30, 7:45 PM MDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
845 PM CDT MON JUL 30 2001

MAIN SFC BOUNDARY STILL REMAINS ON A KJMS-KPIR-KCDR LINE THIS
EVENING. TSRA HAVE FIRED IN FAR SWRN SD NEAR TRIPLE POINT REGION.
CONCERN IS HOW FAR NE WILL THIS CONVECTION PUSH? 00Z KABR SOUNDING
WAS 14.2 C @ 7H...WITH VERY STEEP LAPSE RATE ABOVE CAP LAYER. 18Z
AVN SOUNDING BEST REPRESENTED 00Z SOUNDING...AND SEEMS TO CORRELATE
WELL WITH REALITY. LEFT POPS IN FOR ALL CWA OVERNIGHT AS LEFT OVER
CONVECTION FROM TSRA IN SWRN SD COULD DRIFT OVER DURING THE
OVERNIGHT HOURS. AFTER SEEING THE LOW CLOUDS THIS MORNING...BRIEFLY
TOYED WITH THE IDEA OF ADDING SOME FOG TO THE ERN ZONES.
HOWEVER...MODELS ALL SHOW WINDS STAYING UP OVERNIGHT SO THE LOWER
LAYERS SHOULD REMAIN WELL MIXED KEEPING FOG AT BAY...AS WELL AS
OVERNIGHT LOWS UP. EXCEPT FOR ADDING WATCH BOX EARLIER...NO OTHER
TWEAKS MADE TO ZONE PACKAGE.

.ABR...SVR TSRA WATCH 643 FOR CORSON...DEWEY...STANLEY AND JONES
       COUNTIES UNTIL 0600 UTC.

HINTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:21 PM MDTSevere Thunderstorm WarningABRStanley39 min
Jul 30, 10:15 PM MDTSevere Thunderstorm WarningABRCorson, Dewey, Walworth60 min
Jul 30, 10:15 PM MDTSevere Thunderstorm WarningABRCampbell60 min
Jul 30, 11:17 PM MDTSevere Thunderstorm WarningABRCampbell13 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.